Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Diabetic. On metformin. Having loose stool and upset tummy. What cure should be done?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5369 Questions
Ive had loose stools for 3 weeks and upset tummy. Stools are light XXXXXXX in colour and sometimes watery and other times just loose. No pain just tummy ache now and again. No cramping. Im diabetic and take one metformin tablet three times a day. Never had any problems before now. Within the last three weeks my 4 year old son has been sick and my two older children have been lose also but they seem fine now.
Posted Tue, 4 Dec 2012 in Digestion and Bowels
Answered by Dr. Grzegorz Stanko 42 minutes later

Thank you for the query.

Loose stools can be caused by many diseases including intestines infection (most common), IBS, pancreas diseases, bleeding from peptic ulcer, anxiety, allergy, lot of coffee intake.
Moreover, diabetics can not suffer from pain or the pain level can be low as diabetes affects nerves all over the body.
And as your stools are loose for 3 weeks now, you need some diagnostics. It is advisable for you to start with abdominal ultrasound, full blood work with liver tests (AST,ALT, GGTP), pancreas enzymes (amylase), urine analysis with amylase in urine, stool tests. If your hemoglobin level will be low, upper GI endoscopy should be performed and colonoscopy if no findings in endoscopy.
If all this tests will be normal, the most possible reason of you symptoms is severe intestinal infection. For treatment of it you should be prescribed with Rifaximine 400 mg 3 times a day. This antibiotic gives many positive responses and helps with such uncertain diseases.

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor